Adverse drug events associated with disorders of coagulation.
Crit Care Med. 2010 Jun;38(6 Suppl):S198-218
Authors: Barletta JF, Cooper B, Ohlinger MJ
Disorders of coagulation are common adverse drug events encountered in critically ill patients and present a serious concern for intensive care unit (ICU) clinicians. Dosing strategies for medications used in the ICU are typically developed for use in noncritically ill patients and, therefore, do not account for the altered pharmacokinetic and pharmacodynamic properties encountered in the critically ill as well as the increased potential for drug-drug interactions, given the far greater number of medications ordered. This substantially increases the risk for coagulation-related adverse reactions, such as a bleeding or prothrombotic events. Although many medications used in the ICU have the potential to cause coagulation disorders, the exact incidence will vary based on the specific medication, dose, concomitant drug therapy, ICU setting, and patient-specific comorbidities. Clinicians must strongly consider these factors when evaluating the risk/benefit ratio for a particular therapy. This review surveys recent literature documenting the risk for adverse drug reactions specific to bleeding and/or clotting with commonly used medications in the ICU.
PMID: 20502174 [PubMed - in process]